Kansas, 2014

Hail and Damaging Winds in Kansas, June 14 to 15, 2014

June 14 to 15, 2014 · NWS ICT · 14 events in 7 counties and zones

A second round of severe winds up to 70 mph ripped across portions of Central, KS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A second round of severe winds up to 70 mph ripped across portions of Central, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 14, 10:25 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 14, 10:25 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1125 PM CDT SAT JUN 14 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.UPDATE...
ISSUED AT 900 PM CDT SAT JUN 14 2014

WARM AIR ALOFT HAS EFFECTIVELY KEPT CONVECTION WELL NW OF THE
FORECAST AREA ALONG THE MAIN SYNOPTIC COLD FRONT IN NRN KS. ALSO
LOOKING AT KDDC RADAR...FINE LINE ASSOCIATED WITH THE DRY LINE SHOWS
DRYLINE BEGINNING TO PUSH BACK TO THE WEST...WHICH WILL EVENTUALLY
INCREASE CONVERGENCE AS THIS DRYLINE INTERSECTS THE COLD FRONT.
EXPECT THIS CONVERGENCE TO LEAD TO A LINE OF CONVECTION DEVELOPING
OVER SW KS LATE THIS EVENING AS LOW LEVEL JET INCREASES AND MOISTURE
TRANSPORT INCREASES IN THIS AREA. ONCE THIS CONVECTION GETS
GOING...THINK IT WILL MAKE STEADY EASTWARD PROGRESS TOWARDS THE
WESTERN HALF OF THE COUNTY WARNING AREA SOMETIME AFTER 06Z. THUS SPC
HAS ISSUED A SEVERE WATCH FOR A COUPLE OF CENTRAL KS COUNTIES...AS
MUCAPE VALUES REMAIN VERY HIGH...WITH A THREAT OF DAMAGING WINDS AS
THE CONVECTION PUSHES EAST. SO FOR THE TIME BEING..HAVE CUT BACK ON
POPS BEFORE 06Z WITH THIS IN MIND.  MAY HAVE TO MAKE FURTHER
ADJUSTMENTS TO POPS FOR AREAS IN THE EASTERN HALF OF THE COUNTY
WARNING AREA AS THE NIGHT CONTINUES...DEPENDING ON HOW CONVECTION
DEVELOPS IN SW KS.

KETCHAM

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 336 PM CDT SAT JUN 14 2014

FORECAST HIGHLIGHTS FOCUS AROUND THUNDERSTORM/SEVERE WEATHER
CHANCES THIS EVENING-TONIGHT.

DESPITE SHORT-TERM AND CONVECTION-ALLOWING MODELS STRUGGLING TO
DEVELOP ACTIVITY ACROSS CENTRAL KS (LIKELY DUE TO A STOUT
CAP)...KEEPING BRUNT OF CONVECTION FURTHER NORTH OVER NORTHERN KS
AND NE...EXPECTING AT LEAST ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON/EARLY EVENING OVER
WEST-CENTRAL TO NORTHWEST KS...NEAR THE INTERSECTION OF A DRYLINE
AND ADVANCING STRONG PACIFIC COLD FRONT...AND AHEAD OF AN
APPROACHING SHORTWAVE FROM THE WEST. ADDITIONAL MORE ISOLATED
ACTIVITY WILL BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE OVER
WESTERN KS. GIVEN STRONG INSTABILITY AND AMPLE DEEP LAYER
SHEAR...THIS ACTIVITY WILL BE CAPABLE OF VERY LARGE HAIL AND
DAMAGING DOWNBURST WINDS THIS EVENING...GENERALLY AS FAR EAST AS
HIGHWAY 14 OVER CENTRAL KS. GIVEN LARGE TEMPERATURE/DEWPOINT
SPREADS...ACTIVITY WILL LIKELY CONGEAL INTO ONE OR MORE CONVECTIVE
COMPLEXES THEREAFTER...ADVANCING EAST/SOUTHEAST ACROSS THE REST OF
EASTERN KS OVERNIGHT. DUE TO INITIAL STORMS MOVING MAINLY
NORTHEAST...THINKING ACTIVITY WILL NOT GET INTO CENTRAL KS UNTIL
7-8PM AT THE EARLIEST...WITH THE TURNPIKE CORRIDOR NOT AFFECTED
UNTIL 11PM-MIDNIGHT AT THE EARLIEST. THUNDERSTORM COVERAGE AND
ASSOCIATED SEVERE POTENTIAL EAST/SOUTHEAST OF CENTRAL KS LATER
THIS EVENING AND OVERNIGHT IS MORE UNCERTAIN...DUE TO A
STRENGTHENING CAP...AND BEST UPPER FORCING GLANCING NORTH OF THE
AREA. HOWEVER...GIVEN STRONG FRONTAL FORCING...THINKING AT LEAST
STRONG TO MARGINALLY SEVERE WIND IS POSSIBLE AS FAR EAST AS THE
FLINT HILLS AFTER MIDNIGHT WITH POTENTIAL ADVANCING SQUALL LINE.

FRONTAL BOUNDARY GETS HUNG UP OVER SOUTHEAST KS SUNDAY AS
ADDITIONAL SHORTWAVE ENERGY APPROACHES FROM THE WEST. DESPITE WEAK
FRONTAL CONVERGENCE...STRONG INSTABILITY...WEAK CAP AND SUBTLE
SHORTWAVE APPROACHING FROM THE WEST MAY PROVE SUFFICIENT FOR A FEW
STRONG/SEVERE STORMS GENERALLY SOUTHEAST OF THE TURNPIKE LATE SUN
AFTERNOON-EVENING. STRENGTHENING LOW-LEVEL JET AND MOISTURE
ADVECTION MAY ALLOW THIS ACTIVITY TO FESTER WELL INTO THE
OVERNIGHT HOURS...WITH POSSIBLE REDEVELOPMENT OVER CENTRAL KS LATE
SUN NIGHT ON EASTERN FRINGE OF STRENGTHENING LOW-LEVEL JET AND
ASSOCIATED WARM/MOIST ADVECTION.

ADK

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 336 PM CDT SAT JUN 14 2014

THEREAFTER...DRY...WARM AND BREEZY SUMMER-LIKE CONDITIONS ARE
ANTICIPATED THROUGH TUESDAY NIGHT--WEDNESDAY...WITH LEE TROUGHING
OUT TO THE WEST AND BROAD SOUTHWEST FLOW ALOFT OVERSPREADING
MID-AMERICA. LACK OF FOCUS AND WARM MID-LEVEL TEMPERATURES SHOULD
PRECLUDE THUNDERSTORMS THIS PERIOD. HOWEVER...THUNDERSTORMS WILL
AGAIN BE POSSIBLE BY LATE WED INTO THU...AS MODELS TRACK ANOTHER
SHORTWAVE AND ASSOCIATED COLD FRONT ACROSS THE REGION.

ADK

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1124 PM CDT SAT JUN 14 2014

LARGE COMPLEX OF TSRA IS RAPIDLY MOVING EAST-NORTHEAST...AND WILL
REACH CENTRAL KS BY AROUND 0430Z NEAR KRSL AND 05Z FOR KSLN. THE
STRONGEST TSRA COULD PRODUCE SOME VARIABLE SEVERE WIND GUSTS TO
40-55 KTS ALSO REDUCING VSBYS TO 2-4SM (MVFR) IN AND AROUND THE
HEAVIEST STORMS.

THE FORWARD PROPAGATING MESOSCALE CONVECTIVE COMPLEX WILL CONTINUE
TO MAKE RAPID MOVEMENT TO EAST-SOUTHEAST TOWARDS KHUT AND KICT LATE
TONIGHT BY AROUND 07Z/SUN.  NOT EXPECTING AS STRONG WIND GUSTS WITH
THE TSRA FOR KHUT/KICT...BUT SOME GUSTS TO 35-45KTS STILL SEEM
POSSIBLE AROUND THE STRONGEST STORMS ALONG THE LINE.  ALSO VSBYS
COULD DROP TO 2-5SM.

FRONTAL BOUNDARY AND CONVECTION WILL MOVE QUICKLY INTO SE KS FOR
EARLY MORNING ON SUN...WITH CLEARING SKIES EXPECTED FOR MOST OF
CENTRAL AND SOUTH CENTRAL KS BY SUN MORNING. FRONTAL BOUNDARY HANGS
UP OVER THE FLINT HILLS FOR SUNDAY...WHICH COULD LEAD TO ANOTHER
ROUND OF TSRA FOR KCNU FOR SUN AFTN. SOME UNCERTAINTY ON HOW SUN
AFTERNOON CONVECTION WILL EVOLVE...SO WILL LEAVE TSRA OUT OF THE
KCNU TAF FOR NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  88  71  92 /  60  20  30  10
HUTCHINSON      66  86  69  93 /  70  10  20  10
NEWTON          67  85  69  91 /  70  10  20  10
ELDORADO        69  85  70  89 /  60  30  30  10
WINFIELD-KWLD   70  88  71  91 /  60  30  40  10
RUSSELL         59  85  65  96 /  80   0  10  10
GREAT BEND      61  85  66  96 /  80   0  10  10
SALINA          65  86  68  93 /  80   0  10  10
MCPHERSON       66  86  68  93 /  70  10  20  10
COFFEYVILLE     72  87  72  88 /  40  40  40  10
CHANUTE         71  86  71  88 /  40  40  40  10
IOLA            71  85  70  88 /  40  40  40  10
PARSONS-KPPF    72  86  72  88 /  40  40  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 14, 9:27 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT SAT JUN 14 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1027 PM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LOWLAND FLOODING WILL CONTINUE THROUGH THE OVERNIGHT ACROSS
SOUTHEAST RICE COUNTY AND NORTH CENTRAL RENO COUNTY RELATED TO THE
COW CREEK AND ITS TRIBUTARIES. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS FOR FURTHER DETAILS.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE RPAIDLY NORTHEAST
INTO PORTIONS OF CENTRAL KANSAS OVERNIGHT. LARGE HAIL TO THE SIZE
OF GOLFBALL AND DAMAGING DOWNBURST WINDS UP TO 70 MPH ARE
POSSIBLE...ALONG WITH LOCALLY HEAVY RAIN.

THEREAFTER...THE STORM COMPLEX WILL EVENTUALLY MOVE EAST SOUTHEAST
AND BE CAPABLE OF 60 MPH WINDS...SMALL HAIL AND LOCALLY HEAVY
RAIN...GENERALLY WEST OF THE FLINT HILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS COULD AFFECT SOUTHERN AND
SOUTHEAST KANSAS LATE SUNDAY AFTERNOON AND EVENING.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD ARRIVE BACK INTO
THE PICTURE FOR WEDNESDAY NIGHT THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK/KETCHAM

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 04:34 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
June 14, 10:32 PM CST to 10:50 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Wind speeds of 60 to 70 mph occurred for about 20 minutes.

Thunderstorm Wind, Russell

When
June 14, 10:47 PM CST to 10:48 PM CST
Where
Russell County, 1.75 mi SE of Wilson Lake
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.910, -98.530

Gust was measured at the east end of Wilson Lake.

Thunderstorm Wind, Lincoln

When
June 14, 10:50 PM CST to 10:51 PM CST
Where
Lincoln County, 5.02 mi WNW of Sylvan Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.040, -98.470

Estimated gust reported by trained spotter.

Thunderstorm Wind, Lincoln

When
June 14, 10:51 PM CST to 10:52 PM CST
Where
Lincoln County, Sylvan Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.020, -98.380

Estimated gust reported by the general public.

Thunderstorm Wind, Barton

When
June 14, 10:58 PM CST to 10:59 PM CST
Where
Barton County, Pawnee Rock
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -98.980

Estimated gust reported by trained spotter.

Thunderstorm Wind, Reno

When
June 14, 11:32 PM CST to 11:33 PM CST
Where
Reno County, 2.17 mi W of Nickerson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.150, -98.120

Five to six inch diameter limbs were blown down.

Thunderstorm Wind, Reno

When
June 14, 11:32 PM CST to 11:33 PM CST
Where
Reno County, 0.88 mi SE of Sylvia
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.960, -98.410

Estimated gust reported by trained spotter.

Thunderstorm Wind, Rice

When
June 14, 11:45 PM CST to 11:46 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.210, -98.210

Estimated gust reported by Law Enforcement.

Thunderstorm Wind, Reno

When
June 14, 11:45 PM CST to 11:46 PM CST
Where
Reno County, 1.63 mi W of Nickerson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.150, -98.110

Estimated gust reported by trained spotter.

Thunderstorm Wind, McPherson

When
June 15, 12:00 AM CST to 12:15 AM CST
Where
McPherson County, 6.93 mi S of Windom
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.280, -97.910

Quite a bit of tree damage was reported with the 70 mph wind gust.

Thunderstorm Wind, Reno

When
June 15, 12:03 AM CST to 12:05 AM CST
Where
Reno County, 6.24 mi N of Sylvia
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.060, -98.410

Zero visibilities were also reported in the area.

Thunderstorm Wind, Reno

When
June 15, 12:07 AM CST to 12:08 AM CST
Where
Reno County, Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.900, -97.780

Estimated gust reported by trained spotter.

Hail, Reno

When
June 15, 12:52 AM CST to 12:53 AM CST
Where
Reno County, Pretty Prairie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.780, -98.020

Thunderstorm Wind, Harper

When
June 15, 12:55 AM CST to 12:56 AM CST
Where
Harper County, 0.55 mi W of Bluff City
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.080, -97.880

Delayed report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526322, 526331, 526325, 526323, 526324, 526321, 526326, 526327, 526329, 526332, 526328, 526330, 526320, 526333.